Secondary Logo

Journal Logo

Correspondence

Epileptic seizure during patient-controlled analgesia with tramadol

Şen, Hüseyin; Ozkan, Sezai; Dagli, Guner

Author Information
European Journal of Anaesthesiology: May 2009 - Volume 26 - Issue 5 - p 447
doi: 10.1097/EJA.0b013e32831de521

Editor,

A 26-year-old woman (ASA-I) was tested for pain after caesarean section with 3 mg ml−1 tramadol intravenous (i.v.) patient-controlled anaesthesia (PCA). She had no history of epilepsy, head injury or drug use. Anaesthesia was induced with propofol and succinyl choline, maintained with sevoflurane in 50% N2O/O2 with a fresh gas flow of 4 l min−1 and with fentanyl (2 μg kg−1) after delivery. Thereafter, she received tramadol (PCA) with a 50 mg initial loading dose, 20 mg incremental dose, 15-min lockout interval and 4-h limit of 200 mg. Diclofenac 75 mg intramuscular (i.m.) was also given owing to insufficient pain relief. After 8 hours of PCA (total tramadol dose 300 mg), she had generalized tonic clonic convulsions lasting 2–3 min. Diazepam 10 mg i.v. was given. Blood chemistry, electroencephalography and cranial magnetic resonance imaging were all normal. Seizures did not recur as tramadol treatment was stopped. She was discharged after a 3-day uneventful hospital stay.

In a retrospective series of 190 cases, Marquardt et al.[1] reported on the adverse effects of tramadol overdose: central nervous system depression in 27.4%, nausea–vomiting in 21.1%, tachycardia in 17.4% and seizures in 13.7% were observed. The minimum dose causing seizures was 200 mg and 86.4% of the cases ensued within the first 6 h. Results of various studies have been controversial regarding the incidence of epileptic seizures in association with tramadol. Thundiyil et al.[2] found that tramadol cases constituted 7.5% of 386 patients with drug-induced epilepsy. Two other studies concluded that tramadol-related seizures were not any different from those related to other analgesics and that tramadol did not increase the frequency of idiopathic epilepsy [3,4].

In our case, we believe that rapid (300 mg in 8 h) i.v. use of tramadol may have increased the risk of convulsions. To the best of our knowledge, our patient is the first report of tramadol-induced seizures during PCA. Overall, in drawing attention to the increased use of PCA in postoperative pain management, we recommend that physicians should be aware of such complications.

References

1 Marquardt KA, Alsop JA, Albertson TE. Tramadol exposures reported to state wide poison control system. Ann Pharmacother 2005; 39:1039–1044.
2 Thundiyil JG, Kearney TE, Olson KR. Evolving epidemiology of drug-induced seizures reported to a Poison Control System. J Med Toxicol 2007; 3:15–19.
3 Gasse C, Derby L, Vasilakis SC, Jick H. Incidence of first-time idiopathic seizures in users of tramadol. Pharmacotherapy 2000; 206:629–634.
4 Jick H, Derby LE, Vasilakis C, Fife D. The risk of seizures associated with tramadol. Pharmacotherapy 1998; 18:607–611.
© 2009 European Society of Anaesthesiology